Alert archive / Kansas / Frost Advisories in 2023
Frost Advisory 4, NWS Dodge City, KS
NWS Dodge City, KS issued this frost advisory at Oct 14, 2023, 2:00 PM CDT for 4 counties in Kansas. It took effect at Oct 15, 2023, 1:00 AM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Oct 14, 2023, 2:00 PM CDT (19:00 UTC)
- In effect from
- Oct 15, 2023, 1:00 AM CDT
- Expired
- Oct 15, 2023, 8:00 AM CDT
- In force
- 7 hr
- Issued by
- NWS Dodge City, KS
Counties Clark County, KS, Ford County, KS, Hodgeman County, KS, Ness County, KS
The radar
The Dodge City radar (KDDC), 15 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.0 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -160 m²/s²
- 0-3 km storm-relative helicity
- -132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
281 WWUS73 KDDC 141900 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 200 PM CDT Sat Oct 14 2023 KSZ043-044-061>063-074>077-084>087-151300- /O.NEW.KDDC.FZ.W.0007.231015T0600Z-231015T1300Z/ Scott-Lane-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Gray- Morton-Stevens-Seward-Meade- Including the cities of Scott City, Scott State Lake, Dighton, Syracuse, Lakin, Deerfield, Garden City, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Elkhart, Hugoton, Liberal, Meade, Plains City, and Fowler 200 PM CDT Sat Oct 14 2023 /100 PM MDT Sat Oct 14 2023/ ...FREEZE WARNING IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 8 AM CDT /7 AM MDT/ SUNDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Portions of southwest and west central Kansas. * WHEN...From 1 AM CDT /midnight MDT/ to 8 AM CDT /7 AM MDT/ Sunday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ KSZ045-064-078-088-151300- /O.NEW.KDDC.FR.Y.0004.231015T0600Z-231015T1300Z/ Ness-Hodgeman-Ford-Clark- Including the cities of Ness City, Jetmore, Hanston, Dodge City, Ashland, and Minneola 200 PM CDT Sat Oct 14 2023 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT SUNDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Ness, Hodgeman, Ford and Clark Counties, especially the western sections. * WHEN...From 1 AM to 8 AM CDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
1 follow-up statement
335 WWUS73 KDDC 150734 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 234 AM CDT Sun Oct 15 2023 KSZ043-044-061>063-074>077-084>087-152100- /O.NEW.KDDC.FZ.W.0008.231016T0600Z-231016T1400Z/ /O.CON.KDDC.FZ.W.0007.000000T0000Z-231015T1300Z/ Scott-Lane-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Gray- Morton-Stevens-Seward-Meade- Including the cities of Scott City, Scott State Lake, Dighton, Syracuse, Lakin, Deerfield, Garden City, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Elkhart, Hugoton, Liberal, Meade, Plains City, and Fowler 234 AM CDT Sun Oct 15 2023 /134 AM MDT Sun Oct 15 2023/ ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT /7 AM MDT/ THIS MORNING... ...FREEZE WARNING IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 9 AM CDT /8 AM MDT/ MONDAY... * WHAT...Freezing temperatures of 30 to 32 degrees. * WHERE...Portions of southwest and west central Kansas. * WHEN...Early this morning and early Monday morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ KSZ045-064-078-088-152100- /O.NEW.KDDC.FZ.W.0008.231016T0600Z-231016T1400Z/ /O.CON.KDDC.FR.Y.0004.000000T0000Z-231015T1300Z/ Ness-Hodgeman-Ford-Clark- Including the cities of Ness City, Jetmore, Hanston, Dodge City, Ashland, and Minneola 234 AM CDT Sun Oct 15 2023 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT MONDAY... * WHAT...Near-freezing or freezing temperatures 30 to 33 degrees. * WHERE...Portions of southwest and west central Kansas. * WHEN...Frost Advisory early this morning and Freeze Warning early Monday morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ KSZ030-031-046-065-079-152100- /O.NEW.KDDC.FZ.W.0008.231016T0600Z-231016T1400Z/ Trego-Ellis-Rush-Pawnee-Edwards- Including the cities of Wakeeney, Pfeifer, Hays, La Crosse, Larned, Kinsley, and Lewis 234 AM CDT Sun Oct 15 2023 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT MONDAY... * WHAT...Freezing temperatures of 30 to 32 degrees. * WHERE...Portions of southwest and west central Kansas. * WHEN...Early Monday morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ KSZ066-080-081-089-090-152100- /O.NEW.KDDC.FR.Y.0005.231016T0600Z-231016T1400Z/ Stafford-Kiowa-Pratt-Comanche-Barber- Including the cities of St. John, Stafford, Macksville, Greensburg, Haviland, Pratt, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 234 AM CDT Sun Oct 15 2023 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT MONDAY... * WHAT...Temperatures in the 33 to 35 degree range will result in frost formation. * WHERE...Stafford, Kiowa, Pratt, Comanche and Barber Counties. * WHEN...From 1 AM to 9 AM CDT Monday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this frost advisory went out at Oct 14, 11:40 AM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Oct 14, 11:40 AM CDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1140 AM CDT Sat Oct 14 2023 ...updated aviation section... .SHORT TERM...(Today through Sunday) Issued at 333 AM CDT Sat Oct 14 2023 Key Messages: * Below normal highs today * Some clouds today * Possible freeze Sunday morning Below normal highs are expected today as cool high pressure prevails across the FA. Highs will be mainly in the 50s. A few 60 degree readings may be possible along the Oklahoma border. Some CAA induced stratus is expected to hang around and linger across central Kansas, so the coolest highs are expected there. For viewing the annular eclipse... it will likely be cloudy across central Kansas, so this will be problematic. Some cirriform clouds may be possible during the partial eclipse for the rest of the FA. We will have to see how opaque these clouds end up being to see if the high clouds will be problematic or not to view the partial eclipse. Otherwise, the weather for today will be tranquil. Some good news is that the winds will be much weaker compared to yesterday. NW to N winds will blow around 20 mph through the daylight hours. For tonight, attention then turns to how cold it will get across the FA. EC ensemble probabilities are indicating 70 to 90% of lows colder than 40F for half the FA. High pressure should build southward Sunday morning with winds going light. As a result, lows around freezing will be possible west of Highway 283. A freeze headline may be needed. The tranquil weather will continue Sunday with highs in the 50s to 60s. No precipitation is expected during the short term. .LONG TERM...(Sunday night through Friday) Issued at 333 AM CDT Sat Oct 14 2023 Key Messages: * Rebounding highs through midweek * Cold front Wednesday * Any meaningful moisture with front looks doubtful UL shortwave ridging is expected across the greater region Monday and Tuesday. The net result is rebounding highs. Highs in the 60s and 70s for Monday with mainly 70s for Tuesday. Some minor good news during this warm period is that the fire danger doesn't look too bad. Afternoon relative humidity is expected to remain at moderate levels and the winds are not forecast to be that strong either. Attention then turns to Wednesday. An UL low will move across the northern plains Wednesday. This feature will usher in the passage of a cold front Wednesday across Kansas. Expect a dip in highs with more 60s and a few 70s for midweek. EC ensemble probabilities indicate 20 to 50% chance of 0.01" moisture with this front. The deterministic EC is pretty dry as well. Moisture trajectories ahead of this front are unfavorable for any meaningful precipitation with most of the BL moisture shunted off to the E and SE. Beyond this, the rest of the forecast looks to be mild and dry with a tranquil weather pattern continuing. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1137 AM CDT Sat Oct 14 2023 An MVFR stratus layer over roughly the northeast half of the area has attempted to spread farther southeast, from impacting only HYS to potentially impacting the DDC terminal as well. For the rest of the day, this will be the prevailing situation, and DDC may or may not see a period of broken stratus very early this afternoon, while HAYS stays in the MVFR cloud cover. Winds Today will remain gusty from the north while significantly weakening after 00 UTC. Stratus clouds that might impact LBL or GCK will be variable in the general region and better assessed later this evening due to the high uncertainty at this time. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 34 61 34 / 0 0 0 0 GCK 56 31 60 33 / 0 0 0 0 EHA 58 31 64 36 / 0 0 0 0 LBL 58 31 62 34 / 0 0 0 0 HYS 54 36 59 32 / 0 0 0 0 P28 60 41 62 36 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...99
Hazardous weather outlook, Oct 14, 2:00 AM CDT, 12 hours before
Hazardous Weather Outlook National Weather Service Dodge City KS 200 AM CDT Sat Oct 14 2023 KSZ030-031-043>046-061>066-074>081-084>090-151215- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 200 AM CDT Sat Oct 14 2023 /100 AM MDT Sat Oct 14 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight A Freeze Warning is in effect for a portion of the area. See message for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 2:00 PM CDT | Freeze Warning | DDC | Finney, Grant, Gray, Hamilton, Haskell, Kearny and 7 more | 18 hr |
Nearby
Frost Advisories in Kansas, 2023Every frost advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.